Illinois, 2012

Strong Wind in Illinois, December 20, 2012

December 20, 2012 · NWS LOT · 3 events in 3 counties and zones

A strong and deepening area of low pressure lifted across Illinois on December 20th bringing periods of heavy snow and strong winds to portions of Northern Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong and deepening area of low pressure lifted across Illinois on December 20th bringing periods of heavy snow and strong winds to portions of Northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 20, 4:12 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 20, 4:12 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 PM CST THU DEC 20 2012

.DISCUSSION...
412 PM CST

APOLOGIES FOR THE LATE DISCUSSION

NEAR TERM...STORM IMPACTS TONIGHT

THE STRONG WINTER SYSTEM IS FOR THE MOST PART UNFOLDING SO FAR AS TO
PLAN. THE WINTER STORM WARNING FOR LASALLE AND DEKALB COUNTY HAS
BEEN UPGRADED TO A BLIZZARD WARNING...WITH ALL OTHER EXISTING
HEADLINES UNCHANGED.

IMPRESSIVELY DEEP MIDLEVEL LOW CONTINUES TO TRACK ACROSS NRN
IL WITH DEFORMATION ZONE CONTINUING TO STRENGTHEN ACROSS WI/NRN IL.
OVER THE PAST FEW HOURS THE SURFACE PRESSURE HAS DROPPED AT 5 MB
ACROSS MI ACCORDING TO SFC OBS AS THE SUB 985 MB SURFACE LOW
PRESSURE HAS EMERGED FROM CHICAGO OVER THE SOUTHERN END OF LAKE
MICHIGAN. DUE TO THIS STRENGTHENING...PRECIPITATION HAS BEGUN TO
FILL IN NORTH OF THE SURFACE LOW. CURRENTLY THE COLDEST CLOUD
TOPS AND BEST ENHANCEMENT ON INFRARED SATELLITE ARE LOCATED ACROSS
EXTREME NORTHEAST IOWA AND WISCONSIN AND WITH THE HEAVIER SNOWFALL
RATES GETTING INTO NORTH CENTRAL AND NORTHWEST ILLINOIS WITH COLD
AIR WRAPPING INTO THE CIRCULATION.

...RAIN TO SNOW TIMING...
RAIN HAS CHANGED TO SNOW ALONG AND WEST OF A MCHENRY COUNTY TO
SYCAMORE TO MENDOTA TO CHAMNPAIGN LINE AS OF THIS WRITING.  THE
CHANGE SHOULD PICK UP IN PROGRESSION SPEED IN THE WAKE OF THE
SURFACE LOW AND UNDERNEATH THE RAPID COOLING OF THE UPPER LOW LATE
THIS AFTERNOON AND EVENING. THE FAR WESTERN CHICAGO METRO WILL BEGIN
TO SEE SNOW WITHIN THE NEXT 1 TO 2 HOURS...WITH THE CITY AND POINTS
SOUTH CHANGING OVER WITHIN THE 6PM TO 8PM TIMEFRAME. FINALLY
NORTHWEST INDIANA SHOULD SEE ALL SNOW BY ROUGHLY 8PM TO 9PM.

...SNOWFALL AND WIND...

WITH CURRENT RADAR AND SATELLITE TRENDS AND THE PROJECTED PATH OF
THE LOW AND ASSOCIATED DEFORMATION...THE MOST INTENSE SNOWFALL
AREA/BANDS WITH RATES POTENTIALLY AS HIGH AS ONE INCH OR GREATER PER
HOUR SHOULD START TO SLOWLY WORK EASTWARD PRIMARILY ALONG AND NORTH
OF I-80 THROUGH THE EVENING.  WHILE NOT WIDESPREAD...CANT RULE OUT
SOME LOCAL 1 TO 2 INCH PER HOUR RATES IN MORE INTENSE BANDING
FEATURES. THERE IS ONE WELL DEFINED FRONTOGENETIC BAND OVER
NORTHEAST ILLINOIS THAT IS FILLING IN BACK TO THE
SOUTHWEST...INCLUDING AFOREMENTIONED AREAS THAT HAVE CHANGED TO
SNOW.

AS THE COLD ADVECTION GOES TO WORK...AREAS UNDER THIS BAND
SHOULD SEE A GOOD BURST OF SNOW AS IT PIVOTS EASTWARD LATE THIS
AFTERNOON THROUGH THIS EVENING. WINDS HAVE BEEN GUSTING IN EXCESS OF
40 MPH ACROSS NORTH CENTRAL/NW IL AND CENTRAL IL WITH THE DEEPENING
OF THE SYSTEM AND CONTINUED STRENGTHENING COLD AIR ADVECTION. THESE
GUSTS WILL ONLY INCREASE AS THEY ROTATE EAST INTO THE AREA WHICH
CONTINUES TO MATCH UP WELL WITH THE 50-60 MPH WINDS SEEN IN THE
BOUNDARY LAYER FORECAST SOUNDINGS. GIVEN THE LATEST TRENDS WITH WIND
AND SNOW...UPGRADED THE WSW TO A BLIZZARD WARNING FOR DEKALB AND
LASALLE.

IN ADDITION...A DEFORMATION BAND EXTENDING FROM SOUTHWEST
WISCONSIN AND NORTHEAST IOWA DOWN ALL THE WAY TO THE ST LOUIS AREA
IS PRODUCING...COMBINED WITH INCREASING WINDS...WIDESPREAD LESS THAN
A MILE VISIBILITY AS OF THIS WRITING. WHILE SNOWFALL AMOUNTS ARE
EXPECTED TO BE FAIRLY LIGHT IN THE IN THE HIGH WIND WARNING AREA OF
THE SOUTHERN CWA... BLOWING SNOW IS A CONTINUED SECONDARY IMPACT
MENTIONED IN THE NPW. TOTAL FORECAST SNOWFALL AMOUNTS REMAIN FAIRLY
SIMILAR TO PREVIOUS FORECAST...SO FOR THE RUNDOWN ON THIS...REFER TO
WSW STATEMENTS. SOME OF THE MOST SEVERE CONDITIONS MAY OCCUR ONCE
LAKEFRONT AREAS IN NORTHWEST INDIANA CHANGE OVER TO SNOW...AS WINDS
WILL BE GUSTING TO IN EXCESS OF 60 MPH THERE AND SNOW INCLUDING SOME
POSSIBLE LAKE ENHANCEMENT AIMED TOWARD NORTHEAST PORTER COUNTY WILL
CONTINUE AFTER MIDNIGHT. MAY NEED TO CONSIDER EXTENDING WINTER STORM
WARNING THERE UNTIL DAYBREAK.

...CONFIDENCE IN STORM IMPACTS TONIGHT...

SNOWFALL AMOUNTS...MEDIUM.

HIGH WINDS...HIGH.

BLIZZARD/NEAR BLIZZARD CONDITIONS...HIGH.

RC/MTF

FRIDAY AND FRIDAY NIGHT...

BY 12Z FRIDAY THE STORM SYSTEM IS TO HAVE MOVED SLOWLY EAST TO
FAR SOUTHERN LOWER MICHIGAN AND BECOME VERTICALLY STACKED. WHILE
THE SURFACE LOW CENTRAL PRESSURE WILL BE GRADUALLY INCREASING
THERE WILL STILL BE A VERY TIGHT PRESSURE GRADIENT SURROUNDING
THE STORM KEEPING STRONG WINDS GOING. NORTHWEST WINDS WILL STILL
BE GUSTING TO AROUND 40 MPH AT DAYBREAK AND THEN ONLY VERY
GRADUALLY DIMINISH DURING THE DAY AS THE THE STORM SYSTEM
CONTINUES OFF TO THE EAST TO THE UPPER ST. LAWRENCE VALLEY BY 00Z
SATURDAY. THE CONTINUED STRONG WINDS WILL LIKELY CAUSE DRIFTING
AND SOME BLOWING SNOW UNTIL THE WINDS DROP OFF LATER IN THE
AFTERNOON.

BESIDES FLURRIES AND A BIT OF LINGERING LIGHT SNOW ACROSS THE
EASTERN PORTION OF THE FORECAST AREA DURING THE FIRST PART OF THE
DAY FRIDAY ANY ACCUMULATING SNOW WILL BE OVER EXCEPT FOR POSSIBLY
SOME MINOR ADDITIONAL ACCUMULATION DUE TO LAKE EFFECT IN PORTER
AND PORTIONS OF JASPER COUNTIES UNTIL WINDS BACK FURTHER AND SHIFT
THE WESTERN EDGE OF ANY LAKE EFFECT FURTHER TO THE EAST AND OUT OF
THE LOCAL FORECAST AREA BY EARLY TO MID AFTERNOON. CLOUDS WILL BE
CLEARING FROM WEST TO EAST DURING THE DAY AS THE STORM SYSTEM
PULLS AWAY.

STRONG COLD AIR ADVECTION CURRENTLY UNDER WAY OVER THE AREA WILL
CONTINUE THROUGH THE NIGHT. FORECAST TEMPERATURE PROFILES SHOWING
SOME WARMING IN LOW LEVELS DUE TO SUBSIDENCE AS RIDGING SURFACE
AND ALOFT MOVE EAST FROM THE PLAINS TOWARD THE UPPER AND MID
MISSISSIPPI VALLEY LATER FRIDAY. BELOW THIS WARMING IS AN
INVERSION UP TO AROUND 2K FT AGL TRAPPING THE COLD AIR OVER FRESH
SNOWFALL. TEMPERATURES DURING THE DAY FRIDAY ARE EXPECTED TO ONLY
RECOVER A FEW DEGREES FROM EARLY MORNING LOWS...MAINLY NO MORE
THAT THE LOWER AND MID 20S. WIND CHILLS WILL BE IN THE ZERO TO 10
ABOVE RANGE MUCH OF THE DAY.

THE SURFACE RIDGE IS PROGGED TO MOVE EAST OF THE MISSISSIPPI
RIVER AND BE OVER THE LOCAL AREA BY 12Z SATURDAY. MAINLY CLEAR
SKIES AND A CONTINUED DECREASE IN WINDS FRIDAY NIGHT WILL ALLOW
GOOD RADIATIONAL COOLING WITH LOWS AROUND 10 ABOVE IN NORTH
CENTRAL ILLINOIS AND TEENS ELSEWHERE.

SATURDAY THROUGH SUNDAY NIGHT...

WARM AIR ADVECTION CONTINUES SATURDAY HELPING TEMPERATURES TO
REACH HIGHS FROM THE MID 20S TO THE LOWER 30S. THEN...A WEAK
TROUGH/COLD FRONT DROPS SOUTH ACROSS THE AREA SATURDAY NIGHT WITH
TEENS AND LOWER 20S COMMON FOR OVERNIGHT LOWS FOLLOWED BY MID 20S
TO LOWER 30S FOR HIGHS SUNDAY. WITH ONLY VERY FEATURES PROGGED AT
THE SURFACE AND ALOFT THE THREAT OF PRECIPITATION DURING THIS
PERIOD IS VERY LOW.

MONDAY THROUGH THURSDAY...

SOME SIGNIFICANT MODEL DIFFERENCES STILL EXIST AT THIS RANGE WITH
THE 20.12Z OPERATIONAL GFS BRINGING AN UPPER LOW AND ASSOCIATED
SURFACE LOW ACROSS FROM THE NORTHERN PLAINS EAST ACROSS THE UPPER
MIDWEST MONDAY THROUGH MONDAY NIGHT KEEPING THE BETTER CHANCES OF
SOME LIGHT CHRISTMAS EVE SNOW TO THE NORTH OF THE LOCAL AREA. IN
CONTRAST...THE 20.12Z ECMWF TAKES A SHARPER UPPER TROUGH FROM THE
CENTRAL PLAINS EAST ACROSS THE MID AND LOWER MISSOURI VALLEY AND
THE UPPER AND MID MISSISSIPPI VALLEY DURING THE SAME PERIOD. THIS
TRACK PUTS THE LOCAL AREA UNDER THE THREAT OF A SOMEWHAT MORE
INTENSE SNOWFALL RESULTING IN ACCUMULATIONS OF UP TO A FEW INCHES
POSSIBLE DURING LATER MONDAY AND MONDAY EVENING. MEANWHILE THE
GFS ENSEMBLE MEANS TAKE THE SURFACE LOW ACROSS FAR SOUTHERN
ILLINOIS TO THE LOWER OHIO VALLEY WHICH WOULD KEEP ANY
SIGNIFICANT CHANCES FOR PRECIPITATION TO THE SOUTH OF THE LOCAL
AREA. WITH MUCH DISAGREEMENT AMONGST MODELS AT THIS POINT FOR NOW
HAVE FORECAST JUST A CHANCE OF LIGHT SNOW DURING MONDAY AND
MONDAY NIGHT.

MODEL DISCREPANCIES CONTINUE TUESDAY THROUGH THURSDAY BUT SOME
CONSENSUS ON UPPER TROUGHY-NESS ACROSS THE CENTRAL U.S. SO SLIGHT
CHANCE TO LOW END CHANCE POPS FOR LIGHT SNOW CARRIED FROM
TUESDAY...CHRISTMAS DAY...INTO THURSDAY. SOME INDICATION THAT
HIGH PRESSURE BUILDING FROM SOUTH CENTRAL CANADA ACROSS THE
NORTHERN AND CENTRAL PLAINS MAY BRING LAKE EFFECT SNOW SHOWERS
AREAS NEAR THE LAKE IN BOTH NORTHEAST ILLINOIS AND FAR NORTHWEST
INDIANA SO HAVE SOMEWHAT HIGHER CHANCE POPS FOR THIS.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* VARIABLE CIGS LATE THIS AFTERNOON BECOMING IFR CIGS THROUGH AT
  LEAST MIDNIGHT.
* SW WINDS SHIFT TO N EARLY THIS EVENING WITH GUSTS ARND 45 KT
  STILL EXPECTED THIS EVENING.
* RAIN QUICKLY CHANGING OVER TO SNOW ARND 23Z. HEAVY SNOW PSBL FOR
  A FEW HOURS AFTER INITIAL CHANGE OVER TO ALL SNOW...WITH LOWER
  VSBY EXPECTED THROUGH TONIGHT WITH BLOWING SNOW. BMD

//DISCUSSION...UPDATED 18Z...

WITH THE LOW TRACKING RIGHT OVER THE EASTERN TERMINALS...WINDS
HAVE BRIEFLY TURNED SW GUSTING TO ARND 25 KT. STILL EXPECTING
WINDS TO BECOME N AND GUST TO 45 KT THIS EVENING BEHIND THE LOW.
PRECIP HAS FINALLY BEGUN TO CHANGE OVER TO SNOW AT RFD. GIVEN THE
SLOWER TREND...PUSHED THE CHANGE FROM RAIN TO SNOW BACK BY AN HOUR
EVERYWHERE ELSE. HEAVY SNOW INITIALLY IS STILL A CONCERN...AS IS
LOWER VSBY. ALREADY GOT A REPORT OUT OF RFD OF HALF DOLLAR SIZE
SNOWFLAKES WITH SNOW ALREADY BEGINNING TO ACCUMULATE.
LASTLY...REMOVED MAJORITY OF LIFR CIGS AS CIGS ACROSS THE REGION
ARE IFR OR BETTER. WHILE IFR CIGS ARE EXPECTED...THEY COULD BE A
FEW HUNDRED FEET HIGHER THAN CURRENTLY FORECAST. NO CHANGES MADE TO THE
TAFS BEYOND 5Z.

PREVIOUS DISCUSSION...18Z...
THE LOW IS OVER MARSHALL COUNTY IL AND DEEPENING AS IT MOVES
NORTHEAST THROUGH IL. SHOWERS HAVE DEVELOPED ACROSS NORTHERN IL AS
WE ARE WITHIN THE WARM SECTOR OF THE LOW. RADAR REFLECTIVITIES
AND VISIBLE SATELLITE BOTH INDICATE THERE ARE SOME CONVECTIVE
AREAS. A FLASH OR TWO OF LIGHTNING HAS BEEN OBSERVED...AND
THINKING THE BEST AREA OF FORCING AND WEAK INSTABILITY IS OVER
WESTERN AND CENTRAL IL. THEREFORE THE ONLY TAF CARRYING TS IS RFD.

AS THE LOW SHIFTS OVER AND THEN EAST OF THE EASTERN
TERMINALS...EXPECTING WINDS TO SHIFT N AND IMMEDIATELY START
GUSTING. THINKING ARND 20Z...BUT IF LOW CONTINUES TO BE
SLOW...COULD BE LATER. TEMPS WILL FALL ON THE BACK SIDE OF THE LOW
WITH A QUICK TRANSITION TO SN EXPECTED. THINKING AN HOUR OR LESS
OF RASN. ALSO EXPECTING CIGS TO FALL RAPIDLY BEHIND THE LOW. SO
OVERALL HIGH CONFIDENCE IN TAF TRENDS...BUT MEDIUM CONFIDENCE ON
TIMING. GUIDANCE IS STILL INDICATING A FEW HOURS OF MODERATE TO
HEAVY SNOW RIGHT AFTER THE PRECIP TURNS TO ALL SNOW. KEPT 1/2 SM
VSBY FOR THAT PERIOD IN THE EASTERN TERMINALS AND WENT WITH 1/4 SM
AT RFD. COULD SEE 1/4 SM AT THE EASTERN TERMINALS...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO GO WITH 1/4 SM AT THIS TIME. THE INITIAL WET
SNOW WILL BECOME AN AVERAGE SNOW WITHIN AN HOUR OR TWO.

ATTENTION THEN TURNS TO THE WINDS. GUSTY WINDS ARND 45 KT STILL
VERY LIKELY THROUGH MIDNIGHT. SO WHILE SNOWFALL RATES WILL
DIMINISH BY 2-3Z...BLOWING SNOW WILL CONTINUE TO REDUCE VSBYS
THROUGH THE MORNING. EXPECTING SNOW TO TAPER OF TO FLURRIES
SHORTLY AFTER MIDNIGHT.

GUSTY NW WINDS CONTINUE ON FRIDAY...BUT CIGS SHOULD BE RISING TO
VFR FROM W TO E BEGINNING MID FRIDAY MORNING.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH CONFIDENCE IN TAF TRENDS...CONDITIONS DETERIORATING THROUGH
  THIS EVENING.
* MEDIUM CONFIDENCE IN CIG HEIGHTS TONIGHT.
* HIGH CONFIDENCE IN SN...MEDIUM CONFIDENCE IN TIMING AND VSBY.
* HIGH CONFIDENCE IN WIND TRENDS...MEDIUM CONFIDENCE IN TIMING.
* HIGH CONFIDENCE IN CIGS IMPROVING TOMORROW...MEDIUM CONFIDENCE
  IN TIMING. BMD

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

* FRIDAY NIGHT THROUGH SUNDAY..DRY. VFR.
* MONDAY AND TUESDAY...SLIGHT CHANCE OF SNOW. MVFR POSSIBLE.
* WEDNESDAY...CHANCE OF SNOW. MVFR LIKELY.

&&

.MARINE...

207 PM...MINIMAL ADJUSTMENTS TO CURRENT FORECAST...AND HEADLINES
WILL REMAIN IN PLACE. STORM WARNING WILL REMAIN IN PLACE FOR LATE
THIS AFTERNOON THROUGH FRIDAY AFTERNOON. STORM FORCE CONDITIONS
WILL BEGIN ACROSS THE SOUTHERN HALF OF LAKE MICHIGAN FIRST...THEN
COVER ALL OF LAKE MICHIGAN LATER THIS EVENING.

THE SURFACE LOW PRESSURE THIS AFTERNOON WAS APPROACHING
CHICAGO...AND BASED ON GUIDANCE WILL SLIDE EAST/NORTHEAST ACROSS THE
SOUTHERN TIP OF LAKE MICHIGAN. AS THIS LOW SLIDES EAST THE WINDS
WILL DIMINISH...HOWEVER ALONG THE BACKSIDE OF THE LOW PRESSURE
SYSTEM WINDS WILL RAPIDLY INCREASE TO STORM FORCE GUSTS TO 55 KT BY
TONIGHT FROM THE NORTH/NORTHWEST. AT THIS TIME IT REMAINS POSSIBLE
FOR AN OCCASIONAL GUST TO 60-65 KT...HOWEVER CONFIDENCE REMAINS LOW.
THE TIGHTEST WIND GRADIENT THAT COULD PRODUCE THIS TYPE OF GUST
WOULD BE LATE THIS EVENING THROUGH EARLY FRIDAY MORNING.

THE LOW WILL MOVE EAST AND MERGE WITH ANOTHER LOW MOVING UP THE EAST
COAST SATURDAY. THE COMBINED LOW WILL SLOW AND AND AS HIGH PRESSURE
BUILDS ACROSS THE PLAINS...THE GRADIENT WILL REMAIN STRONG INTO
FRIDAY NIGHT AND FINALLY RELAX SATURDAY. THEN WITH HIGH PRESSURE
SLIDING ACROSS THE OHIO VALLEY FOR THE WEEKEND...WINDS WILL
DIMINISH. THE NEXT SYSTEM APPEARS TO SLIDE ACROSS THE MISSOURI
VALLEY MONDAY ARRIVING ACROSS THE CENTRAL GREAT LAKES MONDAY
NIGHT/CHRISTMAS DAY.

CONFIDENCE IN THE STORM FORCE GUSTS...HIGH.

CONFIDENCE IN THE SYSTEM EARLY NEXT WEEK...MEDIUM.

BEACHLER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...BLIZZARD WARNING...ILZ003-ILZ004-ILZ008-ILZ010-ILZ011-ILZ019
     UNTIL MIDNIGHT FRIDAY.

     WINTER STORM WARNING...ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ021-
     ILZ022 UNTIL 3 AM FRIDAY.

     WINTER STORM WARNING...ILZ005 UNTIL MIDNIGHT FRIDAY.

     HIGH WIND WARNING...ILZ023-ILZ032-ILZ033-ILZ039 UNTIL MIDNIGHT
     FRIDAY.

IN...LAKESHORE FLOOD WARNING...INZ001-INZ002...MIDNIGHT FRIDAY TO 3
     AM SATURDAY.

     WINTER STORM WARNING...INZ001-INZ002 UNTIL 3 AM FRIDAY.

     HIGH WIND WARNING...INZ010-INZ011-INZ019 UNTIL MIDNIGHT FRIDAY.

LM...STORM WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 PM FRIDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 UNTIL 6
     PM THURSDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565 UNTIL
     4 PM FRIDAY.

&&
Hazardous weather outlook, Dec 20, 3:53 AM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
353 AM CST THU DEC 20 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211000-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
353 AM CST THU DEC 20 2012 /453 AM EST THU DEC 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO EARLY THIS EVENING.
A FEW STORMS COULD PRODUCE HEAVY DOWNPOURS THIS MORNING AND
AFTERNOON. WIND GUSTS TO 60 MPH ARE POSSIBLE WITH SOME OF THE
STRONGER STORMS MAINLY SOUTH OF A LINE FROM GIBSON CITY TO
RENSSELAER.

SNOW...
RAIN WILL CHANGE TO SNOW AROUND MIDDAY ALONG THE I-39
CORRIDOR...LATE AFTERNOON OR EARLY EVENING IN THE CHICAGO METRO
AREA...AND EARLY THIS EVENING IN NORTHWEST INDIANA. SNOW WILL
BECOME HEAVY AT TIMES WITH SNOWFALL RATES OF 1 TO 2 INCHES PER
HOUR POSSIBLE. THUNDERSNOW IS ALSO POSSIBLE. SNOWFALL TOTALS WILL
RANGE FROM 4 TO 8 INCHES NORTHWEST OF A LINE FROM LASALLE TO
WAUKEGAN. MUCH OF THE CHICAGO METRO AREA WILL RECEIVE 2 TO 4
INCHES. AREAS SOUTH OF A PONTIAC TO RENSSELAER LINE WILL RECEIVE 1
TO 3 INCHES.

WINDS..
WILL BECOME NORTHWEST AND INCREASE TO 30 TO 40 MPH BY LATE
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS OF 50 TO 60 MPH
POSSIBLE. DOWNED TREE LIMBS AND POWER LINES COULD CAUSE POWER
OUTAGES.

BLIZZARD CONDITIONS...
THE COMBINATION OF HEAVY WET SNOW AND VERY STRONG WINDS
WILL CREATE DANGEROUS BLIZZARD CONDITIONS AT TIMES LATE THIS
AFTERNOON AND THIS EVENING...ESPECIALLY IN THE ROCKFORD...DIXON
ROCHELLE AND BELVIDERE AREAS. VISIBILITY WILL LIKELY BE REDUCED TO
LESS THAN 1/4 MILE AT TIMES.

LAKESHORE FLOODING...
STRONG NORTHWEST WINDS AND HIGH WAVES WILL LIKELY CAUSE FLOODING
AND BEACH EROSION ALONG THE INDIANA SHORES OF LAKE MICHIGAN LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS GUSTS TO AROUND 40 MPH ARE EXPECTED FRIDAY MORNING...WITH
HIGHER GUSTS ALONG THE INDIANA SHORES OF LAKE MICHIGAN. THE STRONG
WINDS AND HIGH WAVES MAY CAUSE FLOODING AND BEACH EROSION ALONG
THE INDIANA SHORES OF LAKE MICHIGAN THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE CHICAGO.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-211000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
353 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS ARE LIKELY THROUGH FRIDAY AFTERNOON. GALE FORCE
WINDS ARE THEN LIKELY INTO FRIDAY NIGHT...ESPECIALLY INDIANA
SHORES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211000-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
353 AM CST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

STORM FORCE WINDS ARE LIKELY THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STORM FORCE WINDS ARE LIKELY THROUGH FRIDAY AFTERNOON. GALE FORCE
WINDS ARE THEN LIKELY INTO LATE FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, Dec 20, 3:36 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
336 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       N HUNTLEY               42.17N 88.42W
12/20/2012  M1.31 INCH       MCHENRY            IL   COCORAHS

            LOTS OF PONDING BECAUSE MOST OF RAIN FELL THIS AFTERNOON.
            RAIN IS JUST NOW CHANGING TO SLEET AND SNOW.

&&

CM
Local storm report, Dec 20, 3:42 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
342 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY SNOW       ROCKFORD                42.27N 89.06W
12/20/2012  E0.0 INCH        WINNEBAGO          IL   AMATEUR RADIO

            POWER OUTAGE DUE TO SNOW. ONE INCH MEASURED SNOW. SNOW
            STILL FALLING.

&&

CM
Local storm report, Dec 20, 3:43 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
343 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             CHERRY VALLEY           42.24N 88.96W
12/20/2012  E0.0 INCH        WINNEBAGO          IL   AMATEUR RADIO

            SNOW STARTED

&&

CM
Local storm report, Dec 20, 3:49 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     SNOW             BELVIDERE               42.25N 88.85W
12/20/2012  E0.0 INCH        BOONE              IL   AMATEUR RADIO

            SNOW COVERED SLICK ROADS.

&&

CM
Local storm report, Dec 20, 4:08 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     SNOW             ROCKFORD                42.27N 89.06W
12/20/2012  E2.0 INCH        WINNEBAGO          IL   AMATEUR RADIO

            LOW VISIBLITY ALSO.

&&

CM
Local storm report, Dec 20, 4:12 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
412 PM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     SNOW             ANTIOCH                 42.47N 88.08W
12/20/2012  E0.0 INCH        LAKE               IL   AMATEUR RADIO

            LARGE SNOW FLAKES NEAR ROUTE 59/173. RAIN SNOW MIXTURE
            TRANSITIONING OVER.

&&

CM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Kane

When
December 20, 4:52 PM CST to 8:03 PM CST
Where
Kane forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winds gusts between 40 and 46 mph occurred for several hours at the airport in Aurora. Power lines were reported down in Elburn by the fire department.

Strong Wind, Livingston

When
December 20, 6:35 PM CST
Where
Livingston forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$1,000
Reported by
AWOS
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

At its strongest, Pontiac AWOS measured 44 mph sustained winds with gusts to 55 mph. Winds gusted near or in excess of 50 mph for around 4 hours. Power lines were reported to be blown down in the nearby town of Dwight.

Strong Wind, Grundy

When
December 20, 8:55 PM CST to 11:15 PM CST
Where
Grundy forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winds gusted near to or in excess of 50 mph for two and a half hours. Wires and tree limbs were reported down.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424541, 424539, 424540.